Hail, Albany
- When
- August 1, 5:37 PM MST
- Where
- Albany County, 9 mi NW of Albany
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.272, -106.252
Dime to quarter size hail was reported northwest of Albany.
Afternoon and early evening thunderstorms in east central and southeast Wyoming produced hail, gusty winds and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon and early evening thunderstorms in east central and southeast Wyoming produced hail, gusty winds and locally heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 4:32 PM MST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 532 PM MDT THU AUG 1 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 302 PM MDT THU AUG 1 2013 ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT WITH SOME SEVERE THUNDERSTORMS EXPECTED. DEVELOPMENT HAS ALREADY OCCURRED OVER WESTERN PORTIONS OF THE FORECAST AREA. BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER ALBANY COUNTY WILL SPREAD EAST INTO THE PLAINS OVER THE NEXT FEW HOURS. THIS CONVECTION SHOULD HELP ERODE IF NOT BREAK THE CAP. AT ANY RATE...SHOULD SEE THE CAP BREAK SOMETIME THIS AFTERNOON WITH STORMS DEVELOPING AND EVENTUALLY BECOMING SEVERE. MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL BUT DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. VERY JUICY AIR IN PLACE AT THIS TIME WITH DEW POINTS MAINLY IN THE 50S TO LOW 60S EAST OF THE LARAMIE RANGE. THE ONE EXCEPTION BEING AROUND CHEYENNE WHERE A DRY PUNCH DROPPED THE DEW POINTS INTO THE 30S. MU CAPES FROM CURRENT ANALYSIS RUNNING BETWEEN 2000-3000 J/KG...NEARLY DOUBLE THAT OF YESTERDAY BUT WIND PROFILES ARE SIMILAR. IMPRESSIVE DEEP LAYER SHEAR WITH INCREASING WINDS FROM THE BOUNDARY LAYER THROUGH THE EQUILIBRIUM LEVEL. THIS WILL SUPPORT SUPER-CELL THUNDERSTORMS WITH STRONG UPDRAFTS. HAIL SIZES COULD BE VERY LARGE...CERTAINLY HAIL OVER 2 INCHES IS POSSIBLE AND COULD SEE A FEW STORMS PRODUCING BASEBALL SIZED HAIL. WIND THREAT APPEARS TO BE RATHER STANDARD WITH 60-70 MPH WINDS. ALSO...THERE IS A CHANCE FOR TORNADOES. CURRENTLY A COUPLE BOUNDARIES IN PLACE OVER THE AREA WHICH COULD BE A FOCUS FOR TORNADIC DEVELOPMENT. ALSO EASTERLY SURFACE WINDS ARE FORECAST TO INCREASE TO 10 TO 15 MPH BY THIS EVENING. THIS COULD ENHANCE THE TORNADO THREAT FOR A TIME THIS EVENING. THE HIGHEST TORNADIC THREAT APPEARS TO BE NEAR A SYNOPTIC BOUNDARY IN THE NORTHERN NEBRASKA PANHANDLE AND ADJACENT PORTIONS OF EAST CENTRAL WY EARLY THIS EVENING. MODELS ARE NOW PUSHING THE MAIN AREA OF LOW LEVEL MOISTURE AND INSTABILITY EAST OF THE FORECAST AREA FOR TOMORROW. THIS WILL SIGNIFICANTLY REDUCE THE SEVERE THUNDERSTORM POTENTIAL FOR FRIDAY. MAINLY GARDEN VARIETY SHOWERS AND THUNDERSTORMS FRIDAY WITH THE ONLY POTENTIAL FOR SEVERE MAY BE THE NORTHERN NEBRASKA PANHANDLE BUT THAT DEVELOP ON WHERE THE LOW LEVEL BOUNDARY RESIDES. BOUNDARY IS FORECAST TO SLAM BACK TO THE WEST FRIDAY NIGHT. COULD SEE SOME FOG AND LOW CLOUDS EAST OF THE LARAMIE RANGE AS THE LOW LEVEL MOISTURE INCREASES. MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON BUT TOUGH TO GUAGE THE STRENGTH AT THIS POINT...BUT BASED ON CURRENT MODELS COULD SEE A FEW MORE SEVERE THUNDERSTORMS. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 302 PM MDT THU AUG 1 2013 AN UPPER RIDGE IS EXPECTED TO HOLD JUST WEST OF THE CWA FOR MUCH OF THIS PERIOD...EXTENDING BASICALLY FROM TEXAS NNW JUST WEST OF THE ROCKY MOUNTAIN CHAIN. SUBTROPICAL MOISTURE WILL CONTINUE TO MOVE UNDER THIS RIDGE FROM THE DESERT SW ACROSS THE REGION WHICH WILL KEEP AT LEAST WIDELY SCTD MAINLY AFTERNOON AND EVENING CONVECTION GOING ACROSS THE CWA THROUGH SUNDAY THEN IT MIGHT BECOME MORE ISOLATED EARLY NEXT WEEK AS THE MOISTURE DECREASES A BIT. A DECENT PUSH OF COOLER AIR IS DEPICTED TO MOVE INTO THE REGION MIDWEEK AND SHOULD ALLOW FOR MORE WIDESPREAD SHOWERS AND STORMS WITH RESULTANT UPSLOPE PATTERN. GFS MAY BE OVERDONE WITH ITS QPF BUT AT LEAST SCTD POPS LOOK IN ORDER THEN. TEMPERATURES WARM SUNDAY THROUGH TUESDAY BEFORE TRENDING DOWN WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED AT 524 PM MDT THU AUG 1 2013 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS EVENING. SOME THUNDERSTORMS WILL BE SEVERE WITH LARGE DAMAGING HAIL AND WINDS TO 50 KTS IN THE NEBRASKA PANHANDLE. SHOWERS AND THUNDERSTORMS WILL NOT BE A STRONG OVER SOUTHEAST WYOMING THIS EVENING BUT GUSTS TO 40 KTS ARE POSSIBLE WITH SOME SHOWERS AND THUNDERSTORMS. STORMS WILL DECREASE IN COVERAGE AND INTENSITY LATER THIS EVENING. FOG MAY DEVELOP LATE TONIGHT INTO THE NORTHERN NEBRASKA PANHANDLE. WINDY FRIDAY FROM MID MORNING THROUGH FRIDAY AFTERNOON OVER SOUTHEAST WYOMING WITH GUSTS TO 30 KTS. && .FIRE WEATHER... ISSUED AT 208 PM MDT THU AUG 1 2013 SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. MAIN CHANCES FOR WETTING RAINS WILL OCCUR OVER THE MOUNTAINS AND EAST OF THE LARAMIE RANGE. SEVERE THUNDERSTORMS POSSIBLE IN THIS AREA TODAY AND FOR FAR EASTERN PORTIONS OF THE DISTRICT ON FRIDAY. FURTHER WEST...SOMEWHAT DRIER AND BREEZY CONDITIONS WILL PREVAIL. MINIMUM HUMIDITIES LOOK TO DROP INTO THE UPPER TEENS TO LOW 30S WITH SOUTHWEST WINDS GUSTING 20 TO 30 MPH TODAY AND FRIDAY. LIGHTER WINDS ARE ANTICIPATED FOR THE WEEKEND. THUNDERSTORM COVERAGE WILL BE MORE WIDELY SCATTERED IN THIS AREA TODAY...WITH LESS COVERAGE ANTICIPATED FOR FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...LIEBL LONG TERM...RE AVIATION...LIEBL FIRE WEATHER...LIEBL
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
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 S KIMBALL 41.19N 103.66W
08/01/2013 M58 MPH KIMBALL NE AWOS
WINDS OCCURRED AT THE KIMBALL AIRPORT.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 551 PM MDT THU AUG 1 2013 WYZ103-107-020045- EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 551 PM MDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...EXTREME SOUTHERN CONVERSE AND EXTREME NORTHEASTERN ALBANY COUNTIES UNTIL 645 PM MDT... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTERBROOK CAMPGROUND...OR 26 MILES SOUTH OF DOUGLAS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SIBLEY PEAK AROUND 625 PM MDT. GLENDO AROUND 630 PM MDT. TWO MOON CAMPGROUND AND GLENDO RESERVOIR AROUND 635 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 101 AND 114. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4261 10488 4232 10478 4236 10537 4239 10539 TIME...MOT...LOC 2351Z 255DEG 19KT 4239 10526 RUBIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT THU AUG 1 2013
NEZ003-020045-
BOX BUTTE NE-
555 PM MDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE COUNTY
UNTIL 645 PM MDT...
AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEMINGFORD...OR 21 MILES NORTHWEST OF
ALLIANCE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HEMINGFORD...
WILD HORSE BUTTE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4220 10309 4241 10321 4244 10318 4244 10298
4232 10273 4227 10274
TIME...MOT...LOC 2355Z 312DEG 14KT 4236 10305
HAMMER/RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL HEMINGFORD 42.32N 103.08W
08/01/2013 M0.50 INCH BOX BUTTE NE TRAINED SPOTTER
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 10 S HARRISON 42.54N 103.88W
08/01/2013 M0.25 INCH SIOUX NE TRAINED SPOTTER
0612 PM HAIL HEMINGFORD 42.32N 103.08W
08/01/2013 M0.50 INCH BOX BUTTE NE TRAINED SPOTTER
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HEMINGFORD 42.32N 103.08W
08/01/2013 M0.88 INCH BOX BUTTE NE TRAINED SPOTTER
&&
MWEILANDThe Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
2 hail. Local standard time, as filed.
Dime to quarter size hail was reported northwest of Albany.
Quarter size hail was reported east of Douglas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461818, 461822.